To view original article click here
New York Times
By DANIEL GOLEMAN
Published: December 15, 1993
A DRUG commonly prescribed to treat bedwetting, hyperactivity and depression in children has come under Federal scrutiny after reports that some children using it have died suddenly.
An article published in July in The Journal of Child and Adolescent Psychopharmacology described four cases of sudden death in children taking the medication, desipramine, made by Marion Merrell Dow Inc. under the brand name Norpramin. Experts say three more cases of sudden death in children taking desipramine will be reported in another medical journal early next year.
Last year, there were 4.6 million prescriptions for desipramine and similar medications for children 18 and under, according to National Institute of Mental Health data.
“We are aware of the reports of the four sudden deaths and we’re monitoring the situation,” said Jane Wyman, a spokeswoman for the Food and Drug Administration. “The drug is not recommended for use in children and there are two warnings on the label to that effect.” Warning on Label
Desipramine is one of a group of drugs, called tricyclic antidepressants, that are believed to affect several kinds of neurotransmitters in the brain. It is one of the most frequently prescribed medications for depression. Used for decades, it is considered safe in adults. But the warning on the label notes a case of sudden death in an 8-year-old.
One of the four children whose deaths were reported in the journal article was a 12-year-old girl taking desipramine for attention-deficit disorder who died of cardiac arrhythmia shortly after playing tennis. Two other deaths, both apparently resulting from similar cardiac problems, occurred in 8-year-old boys who were also taking it for attention-deficit disorder and hyperactivity. And a 9-year-old boy being treated for depression died suddenly after running laps.
“Our position is that the label clearly states it’s not for pediatric use,” said David Thompson, vice president for communications and investor relations at Marion Merrell Dow. Even so, in what is called an “off-label” use, desipramine is frequently prescribed for children, particularly for children from 5 to 9 who wet their beds repeatedly.
Child psychiatrists say that desipramine and other tricyclics are effective treatments for bedwetting and many cases of attention-deficit disorder and depression in children. But controlled studies have not shown the drug to be any better than a dummy medication in depression in children, though it is better for attention-deficit disorder and bedwetting.
Experts on using psychiatric medications with children are puzzled and alarmed by the deaths, but say not enough information is available to make a recommendation.
“The sudden deaths are a great concern to a number of us,” said Dr. Peter Jensen, chief of the Child and Adolescent Disorder Research Branch of the National Institute of Mental Health. “But there are a certain number of sudden deaths among all children reported every year. How much is chance, that the children happen to be taking the medication?”
So far no expert has said the medication should not be used at all with children.
“We don’t have enough data to see if there is a significant worry or not,” said Dr. Jensen,
The Food and Drug Administration has begun to monitor reports of problems in using the drug with children to see if stronger steps are needed. These might include putting stronger warnings on the label or sending a warning letter to all doctors.
Experts believe that if there is a direct link between the medication and the deaths, it may be because desipramine, like all tricyclics, is similar in its effect on heart function to quinidine, a drug used to regulate abnormal heart beat. One hypothesis is that through its effects on norepinephrine, desipramine can cause arrhythmias in susceptible children.
Although there has been an active debate in medical journals about using desipramine with children, many child psychiatrists continue to use it, arguing that there is no clear evidence that desipramine caused the deaths, and that the medication offers relief to children in distress.
“What’s left for a child psychiatrist who has a patient who is suffering, impaired at home and at school, and who has family members for whom the drug has worked, but to go ahead and use it?” Dr. Jensen asked.
“Desipramine and other tricyclics have become a standard of care in treating children, even though the medical literature doesn’t provide support for their use,” said Dr. Charles Popper, a psychiatrist at Harvard Medical School who is editor of The Journal of Child and Adolescent Psychopharmacology. “The tricyclics have been used clinically in adults for 30 years, and increasingly in children over the last 15, though only in the last 5 or so in large numbers.”
Desipramine is the “most popular medication for children among child psychiatrists,” said Dr. Mark Riddle, a child and adolescent psychopharmacologist at Johns Hopkins University, and a co-author of the journal report. Because the medication seems to overactivate the sympathetic nervous system and cause arrhythmia, doctors who prescribe the medication routinely monitor the cardiac function of patients who take it.
“I’m worried about desipramine,” Dr. Riddle said. “Given the new information, I try to use other medications whenever possible, and only turn to desipramine when nothing else works.”
Ms. Wyman of the Food and Drug Administration said, “We would be likely to take more active steps if more deaths are reported and seem to be related to the drug.”